Just as a side note today, I want to mention that, in spite of steadily and joyfully losing weight on the THM diet, I have experienced a two-week setback, due to a urinary tract infection and taking the antibiotic ciprofloxacin.
Antibiotics kill the bad bacteria that cause infection, so sometimes you need to take them. However, those same antibiotics kill a lot of the good bacteria in the gut, as well. Studies show that a deficit of healthy, probiotic flora in the intestinal tract causes or leads to weight gain. (See http://www.medicalnewstoday.com/articles/265434.php) The short version: Taking antibiotics can cause weight gain if you don’t keep pouring in the probiotics as a countermeasure.
To make matters worse, some antibiotics (such as ciprofloxacin) can increase the prostaglandin ghrelin in the body as much as six times. Ghrelin increases hunger, which leads to overeating. Ghrelin also increases abdominal fat. (http://www.sciencedaily.com/releases/2009/05/090520055519.htm)
Any way you slice it, antibiotics make you fat. So, do what you have to do to heal your body if you have to take antibiotics. All the while, keep up your probiotic intake. (Make sure you don’t take probiotics within two hours of taking your antibiotic or you’ll waste your efforts.)
Then, when you’re all well again and off the antibiotics, keep taking lots of probiotics and eat probiotic-rich foods, like kimchi, real fermented sauerkraut, real fermented dill pickles, miso, yogurt, kefir, etc. You’ll soon be back to losing that temporary excess weight and abdominal fat.